Skip to content
My WebMD Sign In, Sign Up
Scared
avatar
hevnw8s posted:
Hello everyone, I am new to this forum and have a lot of questions. I have been having a ton of different symptoms since January and have seen 8 doctors so far and am waiting to see my third Neurologist. My last doctor told me truly believes I have MS and referred to me a new Neurologist. I am SO scared and I don't know what to expect with this disease. I am police officer and I have always had a very active life. That changed 6 months ago. I am so lost.

My most constant symptoms are: Tingling in the back of my neck to the middle of my head, a feeling of weakness/heavyness in my legs and arms, tinglling in my face, a feeling of numbness in my left thumb and both big toes and ringing in my ears. I also have a feelling that is hard to describe. It feels like a humming or vibration throughout my whole body which rarely goes away. Does anyone experience that as well? Do any of you have anything similar and is there anything that helps?
Reply
 
avatar
hackwriter responded:
Dear hev,

I'm sorry that you're going through this very confusing and stressful process. So many of us have experienced what you are describing on the way to a diagnosis.

Part of the reason is because MS is hard to diagnose and other conditions must be ruled out. The diagnosis is grounded in clinical evidence and confirmed by MRIs, an LP, and EPTs. Many neurologists adopt a "wait-and-see" approach when the patient shows symptoms but hasn't fulfilled all the criteria for a dx.

The sensory symptoms you describe: numbness, tingling, vibrations, odd and hard-to-describe sensations are typical of MS, most of us have all of that. Generally there are no medications for most of these, however, a drug such as gabapentin is often prescribed when sensations become painful. You can discuss symptom medications with the neurologist.

Leg heaviness/weakness is also a common symptom of MS and is often accompanied by fatigue. It can get worse with heat and activity and return to baseline by cooling off and resting. These symptoms are very hard to treat. Fatigue can be treated with drugs such as antidepressants, ritalin, Provigil/Nuvigil, amantadine, but not everyone is helped by these. A new drug called Ampyra is designed to help people walk faster and more easily, but you won't know whether it helps until you try it. Unfortunately, limb disability is a ubiquitous outcome of this disease and we cope by making adjustments to our lifestyles.

I've experienced ringing in the ears and other auditory symptoms such as hearing loss in the past, and these can be MS-related--though your doctor may deny that it is. Inflammation in a cranial nerve that affects hearing can be responsible for these sensations. As far as I know, there is no treatment for this. In my case, it resolved after a couple of weeks.

I hope you'll let us know the results of your new neurologist appointment. Please come back often with questions and for support any time you need it.

Kim
 
avatar
Rory26312 responded:
Hi

Kim has pretty much covered all the bases but try to find out if your neuro is an MS specialist. If MRI's are ordered try to get brain , cervical and thorasic spines all with contrast as all are needed for a complete image of what may be happening.

I hate to say it but you may have to wait till a diagnosis in order to get symptom treatment but with any luck you may return to baseline.

As kim says keep in touch.

Rory
 
avatar
hevnw8s replied to hackwriter's response:
Kim,

Thank you so much for your reply...AND Rory too! I have such a heaviness in my heart because of my fear, but I believe I will get through it and find a comfortable place with all of this.

I actually had MRI's of the brain as well as the cervical, thorasic and lumbar spine. All were negative but they did not use contrast. I also have not had an LP yet. That is what they are planning next. I will have to push for more MRI's with contrast, I just hope they go for it.

I am currently on Gabapentin and Cymbalta but it does not help the pain or heaviness. It's very frustrating as you all know. I lost my mom last year to ALS. I watched an amazing woman suffer as I took care of her the best I could. Now I am ill and she is not here to lend that loving support. I read all of your conversations and it is wonderful to see such a supportive group.

Thank god for you all!

Kim
 
avatar
readyfordx replied to hevnw8s's response:
Dear Hevnw8s..I know so much how you feel..I, too, am waiting for a diagnosis and have been through so much pain/discomfort for the past 3 years. I actually have had different unexplained symptoms for about ten years now but they have just in the past two years not gone away.

I also lost my Mom three years ago and a brother last year so I have been under alot of stress..I now have a sister who has just undergone brain surgery so yeah I will confirm that symptoms are worse when under stress..and of course the heat does not help at all. My symptoms are getting worse so I feel I am near a confirmation of my disease..I do have a couple of old lesions on my brain, along with positive IgA ..I think I have experienced every symptom associated with MS..

I have a deep faith & relationship with my Lord and I know he is with me and wil see me through this and will even work through me to help others but first I have to get diagnosed. For right now my dr has me on Ultram each day and it has helped..I am also taking a dose pak right now to help with the inflammation in my muscles, tissues and joints.and thia is also helping..I needed some temporary relief so I would feel like going on vacation with my family..as Dr says a short term fix for a long term problem but I will take what relief I can get right now.

I will be praying for you..hang in there..don't get discouraged..
 
avatar
hevnw8s replied to readyfordx's response:
Readyfordx...I appreciate you taking the time to reply and share your trying times with me. I too have a deep faith that has been tested over the last year. I am trying to keep my faith without question but at times it is hard. The old saying "everything happens for a reason" doesn't always sit well with me, even if it is true.

I am sorry to hear about your family. It's never easy to go through such heart ache and then try to keep yourself healthy. Your faith will carry you through as well as the hands others who are here for you.

I go to a new Neurologist on Dec. 7th...I hope the third one is a charm. My days at work have been hard recently so I hope the doctor has some answers for me this time. The brain MRI that I had done revealed what the docotr called "disruptions" in the frontal lobe and back of the brain. I asked him what he meant by "disruptions" but he couldn't give me an answer. He said it was a white matter that we need to keep an eye on but nothing I need to be concerned about. Hmmmm...ok...I won't worry after that comment.

I will be praying for you and sending you positive thoughts. The Lord hears you and is with you.

Kim
 
avatar
NanaJudy6 replied to hevnw8s's response:
Thank you, I appreciate all you say..the neuro I am seeing now is also my third (charm)..I am not sure that I actually believe everything happens for a reason but I certainly do believe God can use the things that happens in our lives to our benefit and to benefit others and I know (with no doubts) that he will use whatever is wrong with me for his glory and I am so humbled that he would choose me to do his work.

I want to get better so I can help others deal with what I have dealt with for the past couple of years..I would hate to think all of this is for nothing. Sending prayers and positive thoughts you way, too

Judy (readyfordx and nanajudy)


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Wealth of vitamin D and MS information
There is a lot of information on vitamin D and MS at VitaminDWiki. Shortcut to the MS material is http://tinyurl.com/MSVitaminD . You ... More
Was this Helpful?
24 of 31 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.